Hail, Leavenworth
- When
- April 10, 1:45 PM CST
- Where
- Leavenworth County, 0.69 mi S of (Flv)ft Leavenworth
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.340, -94.920
A cold front caused severe thunderstorms across extreme eastern Kansas|on April 10th. Large hail and damaging winds were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front caused severe thunderstorms across extreme eastern Kansas|on April 10th. Large hail and damaging winds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 10, 11:00 AM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1200 PM CDT THU APR 10 2008 ...MESOSCALE DISCUSSION... THE EVOLUTION OF THE THREAT AND INTENSITY OF CONVECTION IS STILL SOMEWHAT UNCLEAR FOR THIS AFTN AND THIS EVENING. THE THREAT IS HEAVILY DEPENDENT ON THE AMOUNT OF SURFACE HEATING THAT CAN BE REALIZED IN THE VICINITY OF ANY BOUNDARY. CURRENTLY...A SURFACE OCCULUSION WAS NOTED BTWN SLN AND HUT IN CNTRL KS WITH A WEAK COLD FRONT EXTENDING SOUTHEAST INTO CENTRAL AND NORTHEAST OKLA. A WARM FRONT WAS ALSO MOVING NORTH AND HAS MADE IT TO ABOUT THE I-70 CORRIDOR IN WEST CENTRAL MO. THE LATEST NAM AND RUC SUGGESTS THAT THE SURFACE LOW WILL SHIFT SLOWLY NE INTO XTRM NERN KS WITH THE WARM FRONT MAKING IT TO ABOUT STJ BY 00Z THIS EVENING. MEANWHILE...IN THE WARM SECTOR...THE MODELS SUGGEST THAT STG SSW BOUNDARY LAYER FLOW WILL SURGE INTO THE SRN AND ERN CWA BY LATE THIS AFTN. THIS COINCEDENT WITH THE STG H3 JET AND MID LEVEL DRY SLOT CURRENTLY SURGING NE TWD SOUTH CENTRAL KS AND NERN OKLAHOMA. THE FIRST CONCERN IS THE THREAT OF LOW TOP SUPERCELLS FOR EXTREME NERN KS AND NWRN MO. BREAKS IN THE CLOUD COVER ARE NOTED TO THE SW OF EMP KS WITH A STEADY NE PROGRESS OF THE CLEARING LINE. BY LATE THIS AFTN...THE STG BULK SFC-6KM SHEAR WILL HAVE SHIFTED TO THE SRN AND ERN CWA WITH WEAKER UNIDIRECTIONAL SHEAR NOTED NEAR THE WARM FRONT IN NWRM MO. LOCALLY BACK WINDS IN THE BOUNDARY LAYER MAY LEAD TO THE DEVELOPMENT OF LOW TOP SUPERCELLS IF SUFFICIENT INSTABILITY EXISTS. MODEL FCST SOUNDINGS SUGGESTS THAT THE FCST SOUNDINGS WILL BE UNCAPPED WITH ONLY UPPER 50S TO BREAK THE WEAK INVERSION. SBCAPES AROUND 400-500 J/KG IN COMBINATION WITH LOCALIZED ELEVATED BOUNDARY LAYER HELICITIES MAY ENOUGH FOR LOW TOP SUPERCELL DEVELOPMENT. THE THREAT WILL BE HIGHLY LOCALIZED IN A NARROW CORRIDOR IN THE VICINITY OF THE BOUNDARY BETWEEN 3PM AND 8 PM. THE MOST LIKELY AREA FOR DEVELOPMENT IS 25 MILES EITHER SIDE OF A LINE FROM STJ TO BETHANY. FOR THE REST OF THE CWA...THE MAIN CONCERN IS A FOCUS FOR THUNDERSTORM DEVELOPMENT AND THE AMOUNT OF INSTABILITY WHICH WILL BE PRESENT. SHOWERS AND ISOLATED THUNDERSTORMS WRE NOTED IN EXTREME SERN KS AND NERN OK...IN ADVANCE OF THE WEAK COLD FRONT AND MID LVL DRY SLOT. SBCAPES WITHIN THIS REGION WERE LESS THAN 500 J/KG WITH THE STG SHEAR LIKELY INHIBITING STG DEVELOPMENT. THE BOUNDARY IN NERN OKLAHOMA WILL SURGE NE WITH MOISTURE CONVERGENCE ALONG THE BOUNDARY QUITE WEAK. IN ADDITION...MODELS SUGGEST ONLY CHANNELD VORTICITY WITHIN THE REGION OF THE STG H3 JET. SBCAPES ARE PROJECTED TO BE IN THE 500-750 J/KG RANGE FOR THE SERN TWO THIRDS OF THE CWA THIS AFTN WITH LOCALIZED VALUES OF AROUND 1000 J/KG IF ANY HEATING CAN BE REALIZED. CLOUD COVER IN ADV OF THE BOUNDARY IS RATHER THICK...THEREFORE ANY SUBSTANTIAL HEATING IS DOUBTFUL. ANOTHER CONCERN IS THE RUC AND NAM MODELS TENDENCY TO GRADUALLY LOWER THE SURFACE DEWPOINTS IN THE LOWER TO MIDDLE 50S FOR THE MUCH OF THE SRN CWA BY 00Z. THIS IS IN RESPONSE TO SLOW DRYING WITH SFC WINDS VEERING TO THE SSW. THEREFORE...THE THREAT OF SEVERE FOR THIS REGION IS LOW...BUT IF A STORM CAN MAINTAIN A STRONG UPDRAFT WITH SUCH STRONG SHEAR...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THERE IS ALSO A NARROW WINDOW FOR SUPERCELLS FOR THE EXTREME SERN CWA LATE THIS AFTN OR THIS EVENING...MAINLY SOUTHEAST OF A LINE FROM SEDALIA TO MOBERLY. AT THIS TIME...THE THREAT APPEARS LOW. AFT 00Z...THE SUPERCELL THREAT IN NWRN MO WILL BEGIN TO WANE WITH A WEAK COLD FRONT TO ENTER THE WRN CWA AFT 03Z...BOUNDARY LAYER DRYING ALONG NIGHTIME COOLING WILL LIMIT THE CONVECTIVE THREAT ALONG THIS BOUNDARY. ALTHOUGH A FEW STORMS ARE POSSIBLE TONIGHT ALONG THIS BOUNDARY...THE STORMS ARE NOTE EXPECTED TO BE SEVERE. DB .PREV DISCUSSION... /ISSUED 1009 AM CDT THU APR 10 2008/ WILL BE SCALING BACK THE FLOOD WATCH...REMOVING MUCH OF THE WESTERN PORTIONS EXCEPT WHERE FLOODING IS ONGOING. RUC MODELS SEEMS TO HAVE A HANDLE ON WHAT ADDITIONAL DEVELOPMENT MAY BE OCCURRING LATER TODAY...WHICH WOULD BE MORE OF A LINE OF STORMS THAT WOULD SWING THROUGH WESTERN AREAS LATER THIS AFTERNOON. THOSE SHOULD NOT BE ENOUGH TO CAUSE FLOODING PROBLEMS THAT WOULD WARRANT CONTINUING THE WATCH IN THAT PORTION. PC && .PREV DISCUSSION... /ISSUED 520 AM CDT THU APR 10 2008/ INTERESTING DAY IN STORE TO SAY THE LEAST. THE CURRENT TREND BASED ON OBS AND RADAR IS FOR THE SURFACE LOW TO BASICALLY FOLLOW THE STRONG CONVECTION OVER EASTERN OKLAHOMA-ARKANSAS EASTWARD. THEREFORE THE WARM FRONT HAS NOT STARTED ITS STRONG PUSH NORTHWARD...AND SURFACE PROGS HAVE NOT YET CAUGHT ON. LARGE AREA OF SHOWERS AND THUNDERSTORMS DEVELOPING OVER NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS IN REGION OF UPPER LEVEL DIFFLUENCE HAS SO FAR NOT PRODUCED SIGNIFICANT AMOUNTS OF RAIN...HOWEVER THINK COVERAGE AND INTENSITY WILL INCREASE AS IT GETS MORE HELP FROM BETTER JET INTERACTION. DO THINK THAT PRECIP SHIELD TO THE SOUTHWEST WILL EVENTUALLY TURN NORTHEAST AND MOVE INTO THE FORECAST AREA...AS THE WHOLE SYSTEM STARTS TO TURN NORTHEAST. BUT BY THE TIME IT DOES...NORTHWEST PORTIONS OF THE FLOOD WATCH AREA MAY BE OUT OF LUCK FOR HEAVY RAIN. WILL LEAVE WATCH AS IS WITH THE SYSTEM YET TO MOVE IN. EXPECT PRESSURE GRADIENT TO TIGHTEN OVER NORTHERN MISSOURI THIS MORNING AS THE SURFACE LOW STARTS TO TURN NORTH. HARD FOR FORECAST AREA TO REACH WIND ADVISORY CRITERIA BASED ON PRESSURE GRADIENT ALONE. PROGGED WINDS ARE BORDERLINE AND WITH SURFACE PROGS NOT IN LINE WITH CURRENT OBS...HAVE DECIDED TO HOLD OFF. WILL ALSO HAVE TO WATCH FOR STRONG WINDS MIXING DOWN UNDER DRY SLOT REGION THIS AFTERNOON AND EARLY EVENING. THIS SCENARIO IS MORE LIKELY TO YIELD WIND ADVISORY CRITERIA. IF ENOUGH BREAKS IN THE CLOUDS OCCUR...MAY HAVE TO ISSUE WIND ADVISORY FOR EAST CENTRAL KANSAS AND WESTERN MISSOURI THIS AFTERNOON AND EARLY EVENING. BUT FOR NOW...HAVE OPTED TO HOLD OFF DUE TO UNCERTAINTY IN AMOUNT OF CLEARING AND MIXING. NEXT CONCERN IS POTENTIAL FOR SEVERE THIS AFTERNOON AND EVENING. AS PREVIOUS SHIFT ALLUDED TO...THIS WILL LIKELY BE DEPENDENT ON INSTABILITY AND THE POSITION OF THE SURFACE LOW/WARM FRONT/DRY LINE. DUE TO INTERACTIONS OF CURRENT CONVECTION TO THE SOUTH...SIGNIFICANT UNCERTAINTY REMAINS AS TO WHERE THESE FEATURES WILL LINE UP BY THIS AFTERNOON. WITH THE EXCEPTION OF RIGHT ALONG THE WARM FRONT...DAMAGING WIND AND POSSIBLY HAIL WILL BE THE PRIMARY THREATS. LOW TOP SUPERCELLS AND ISOLATED TORNADOES MAY BE POSSIBLE IF FEATURES COME TOGETHER JUST RIGHT. STILL LOOKS LIKE THE STORM SYSTEM WILL MOVE INTO IOWA TONIGHT. EFFECTS OF LARGE UPPER LOW AND CYCLONIC FLOW WILL LINGER ACROSS THE REGION THROUGH SATURDAY. MODELS CONTINUE TO SHOW AIRMASS COLD ENOUGH TO SUPPORT RAIN/SNOW SHOWERS ACROSS MUCH OF THE FORECAST AREA. SIGNIFICANT SNOW IS NOT EXPECTED. NRR EXPECT SOME SUNSHINE TO OCCUR THIS AFTERNOON...AFTER THE MORNING ROUND OF CONVECTION...AS THE WARM FRONT PROGRESSES NORTHWARD THROUGH THE CWA...AND THE DRY SLOT PUSHES INTO WEST CENTRAL MISSOURI. TEMPERATURES WILL STEADILY CLIMB...AND HOW HIGH THESE TEMPERATURES GET WILL PLAY A SIGNIFICANT ROLE IN THE SEVERE WEATHER POTENTIAL LATER THIS AFTERNOON. LATER TONIGHT COLDER AIR WILL BE ADVECTED INTO THE NW CWA AROUND THE SURFACE LOW AS IT CONTINUES ITS NORTHEASTWARD TRACK INTO SOUTH CENTRAL IOWA. THE WEEKEND WILL START OUT VERY CHILLY...WITH HIGHS IN THE KANSAS CITY AREA ONLY REACHING THE MIDDLE 40S. SUNDAY LOOKS TO USHER IN A WARMING TREND AS A MID LEVEL RIDGE MOVES INTO THE REGION. HOWEVER NIGHTTIME TEMPERATURES FOR BOTH SUNDAY AND MONDAY WILL DROP BELOW NORMAL CAUSING CONCERN FOR THE DEVELOPMENT OF FROST. MONDAY AND TUESDAY LOOK TO BE VERY PROMISING WITH ABOVE NORMAL HIGH TEMPS. MJS && .AVIATION... FOR THE 18Z TAFS...EXPECTING TO SEE THE BREAKS CURRENTLY IN SOUTHEAST KANSAS TO CONTINUE TO ROTATE INTO THE TAF SITES. KSTJ MAY NOT TOTALLY BREAK INTO A HIGHER DECK AS IT WILL BE CLOSER TO THE TRACK OF THE SURFACE AND UPPER LOW. WILL KEEP A NARROW WINDOW IN FOR ANY THUNDERSTORM DEVELOPMENT. ALSO AT KSTJ WILL ADD SOME LIGHT RAIN OVERNIGHT FOR WRAP AROUND OF LOW IFR CLOUDS BEHIND THE UPPER SYSTEM. SOUNDINGS MAY EVEN GO COLD ENOUGH TO SUGGEST RAIN COULD MIX WITH SNOW...BUT WILL HOLD OFF ON THAT FOR NOW. PC && .EAX WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH UNTIL 1 AM FRIDAY FOR MOZ006-MOZ007-MOZ008-MOZ015- MOZ016-MOZ017-MOZ023-MOZ024-MOZ025-MOZ031-MOZ032-MOZ033- MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-MOZ054. KS...FLOOD WATCH UNTIL 1 AM FRIDAY FOR KSZ060.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU APR 10 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A LOW PRESSURE SYSTEM WAS LOCATED IN CENTRAL KANSAS WITH A WARM FRONT EXTENDING EAST TO AROUND INTERSTATE 70. IN ADDITION...A WEAK COLD FRONT WAS NOTED IN SOUTH CENTRAL KANSAS AND NORTHEAST OKLAHOMA. THE SURFACE LOW IS EXPECTED TO DRIFT NORTHEAST INTO EXTREME NORTHEASTERN KANSAS LATE THIS AFTERNOON WITH THE WARM FRONT MOVING TO A ST JOSEPH TO BETHANY LINE BY LATE THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE WARM FRONT LATE THIS AFTERNOON AND EARLY THIS EVENING. LOW TOPPED SUPERCELLS ARE POSSIBLE WITHIN THIS REGION WITH ISOLATED TORNADOES POSSIBLE. SMALL HAIL AND DAMAGING WINDS MAY ACCOMPANY THE SUPERCELLS. THE GREATEST THREAT FOR ANY TORNADIC DEVELOPMENT WILL BE GENERALLY ALONG A NARROW CORRIDOR FROM ST JOSEPH TO BETHANY. THIS THREAT OF ANY SEVERE WEATHER WITHIN THIS REGION IS EXPECTED TO END BY 10 PM. FOR THE REST OF THE OUTLOOK AREA THIS AFTERNOON...THE WEAK COLD FRONT WILL RAPIDLY SURGE NORTHEAST THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE POSSIBLE IN ADVANCE OF THIS BOUNDARY WITH THE SEVERITY DEPENDENT UPON THE AMOUNT OF SURFACE HEATING. AT THE PRESENT TIME...THE SHEAR MAY BE TOO STRONG FOR SEVERE CONVECTIVE DEVELOPMENT. HOWEVER...IF LOCALIZED POCKETS OF SUBSTANTIAL HEATING DOES DEVELOP...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT. THERE IS ALSO A NARROW WINDOW OF OPPORTUNITY FOR SUPERCELL DEVELOPMENT SOUTHEAST OF A LINE FROM SEDALIA TO MOBERLY LATE THIS AFTERNOON AND THIS EVENING. THE THREAT APPEARS QUITE LOW AT THIS TIME. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY OF THE THUNDERSTORMS. GIVEN THE SATURATED SOIL...FLASH FLOODING WILL BE POSSIBLE. A COLD FRONT WILL SWEEP ACROSS THE OUTLOOK AREA TONIGHT WITH NO SEVERE THUNDERSTORMS EXPECTED WITH THIS FRONT LATER TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BY FRIDAY MORNING....COLDER AIR WILL BE WRAPPING AROUND THE BACK SIDE OF THIS STORM SYSTEM. AT THIS TIME...AIR ALOFT WILL BE COLD ENOUGH TO SUPPORT SNOW ACROSS PORTIONS OF NORTHWEST AND NORTHCENTRAL MISSOURI AS WELL AS NORTHEAST KANSAS FRIDAY MORNING. LIGHT SNOW ACCUMULATIONS UNDER ONE HALF INCH MAY BE POSSIBLE IN THE NORTHWEST PORTIONS OF THE FORECAST AREA FRIDAY MORNING. ADDITIONAL CHANCES RAIN AND SNOW SHOWERS WILL BE POSSIBLE THROUGH SATURDAY EVENING ACROSS THE ENTIRE OUTLOOK AREA. HOWEVER...AT THIS TIME NO SIGNIFICANT ACCUMULATIONS OF SNOW ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR REPORTS OF FLOODING MAY BE NEEDED TODAY. SPOTTER ACTIVATION FOR SEVERE WEATHER MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. DB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 242 PM CDT THU APR 10 2008 KSZ103-MOZ020-021-028-102015- BUCHANAN-CLINTON-LEAVENWORTH-PLATTE- 242 PM CDT THU APR 10 2008 ...SIGNIFICANT WEATHER ALERT FOR EASTERN BUCHANAN...NORTHEASTERN LEAVENWORTH...NORTHWESTERN CLINTON AND PLATTE COUNTIES UNTIL 315 PM CDT... AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LANSING...MOVING NORTH AT 50 MPH. THIS STORM WILL BE NEAR... WESTON...TRACY AND PLATTE CITY BY 250 PM CDT. CAMDEN POINT BY 255 PM CDT. DEARBORN BY 300 PM CDT. AGENCY BY 310 PM CDT. THE TOWNS OF FARLEY...STILLINGS...EAST LEAVENWORTH...FORT LEAVENWORTH...BEVERLY...FAUCETT AND EASTON ARE ALSO IN THE PATH OF THIS STORM. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. 21
The Pleasant Hill radar (KEAX), 82 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
7 hail, 6 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported at the intersection of 167th Street and 69 Highway.
Winds to 65 mph were reported near 207th and 69 Highway.
Nickel hail was reported at the intersection of 140th and Metcalf.
Report of a 20 BY 40 FOOT CARPORT that was blown over and relayed by the county EM.
Hay barn was blown into the roadway. Numerous trees also were reported down.
Roof damage to a house in Basehor was relayed by the county EM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94301, 94302, 94303, 94304, 94305, 94306, 94313, 94307, 94314, 94309, 94311, 94312, 94316.